Alert archive / South Dakota / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 170, NWS Aberdeen, SD

August 1, 2016Jones County, Lyman County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 1, 2016, 3:15 AM CDT for Jones County, Lyman County, South Dakota. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 1, 2016, 3:15 AM CDT (08:15 UTC)
Expired
Aug 1, 2016, 4:00 AM CDT
In force
45 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Jones County, SD, Lyman County, SD

The radar

The Rapid City radar (KUDX), 196 km from the middle of the area, began a volume at 08:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 1, 3:25 AM CDTTSTM WND GST 607 Sw Vivian, SDNICKEL SIZE HAIL AS WELL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KRAP), launched 00:00Z, 8.3 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2016-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2220 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2016-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2220 J/kg
Mixed-layer CIN
-112 J/kg
Mixed-layer LCL
1694 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted.

045 
WUUS53 KABR 010815
SVRABR
SDC075-085-010900-
/O.NEW.KABR.SV.W.0170.160801T0815Z-160801T0900Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
315 AM CDT MON AUG 1 2016

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JONES COUNTY IN CENTRAL SOUTH DAKOTA...
  NORTHWESTERN LYMAN COUNTY IN CENTRAL SOUTH DAKOTA...

* UNTIL 400 AM CDT

* AT 315 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR DRAPER...OR
  9 MILES EAST OF MURDO...MOVING SOUTHEAST AT 45 MPH.

  HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
  JONES AND NORTHWESTERN LYMAN COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4371 10023 4370 10028 4374 10037 4372 10042
      4373 10051 4377 10058 4375 10065 4371 10068
      4371 10073 4373 10074 4372 10079 4376 10081
      4378 10087 4416 10072 4411 9997 4369 9994
      4371 10002 4369 10012 4371 10019 4369 10021
TIME...MOT...LOC 0815Z 294DEG 41KT 4387 10052 

HAIL...1.25IN
WIND...60MPH
 
$$

MOHR
2 follow-up statements
734 
WWUS53 KABR 010841
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
341 AM CDT MON AUG 1 2016

SDC075-085-010900-
/O.CON.KABR.SV.W.0170.000000T0000Z-160801T0900Z/
JONES SD-LYMAN SD-
341 AM CDT MON AUG 1 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 AM CDT
FOR EASTERN JONES AND NORTHWESTERN LYMAN COUNTIES...

AT 340 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES SOUTHWEST
OF EARLING HILLS...OR 11 MILES SOUTHWEST OF PRESHO...MOVING EAST AT
40 MPH.

HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
PRESHO...VIVIAN...DRAPER...WESTOVER...5 MILE CORNER...
FATE DAM AND EARLING HILLS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4371 10023 4370 10028 4374 10037 4372 10042
      4373 10051 4377 10058 4375 10065 4371 10068
      4376 10067 4385 10060 4388 10060 4413 10053
      4411 9997 4369 9994 4371 10002 4369 10012
      4371 10019 4369 10021
TIME...MOT...LOC 0840Z 288DEG 34KT 4376 10018 

HAIL...1.25IN
WIND...60MPH
 
$$

MOHR
779 
WWUS53 KABR 010900
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
400 AM CDT MON AUG 1 2016

SDC075-085-010909-
/O.EXP.KABR.SV.W.0170.000000T0000Z-160801T0900Z/
JONES SD-LYMAN SD-
400 AM CDT MON AUG 1 2016

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN JONES AND NORTHWESTERN
LYMAN COUNTIES WILL EXPIRE AT 400 AM CDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 4371 10023 4370 10028 4374 10037 4372 10042
      4373 10051 4377 10058 4375 10065 4371 10068
      4376 10067 4385 10060 4388 10060 4413 10053
      4411 9997 4369 9994 4371 10002 4369 10012
      4371 10019 4369 10021
TIME...MOT...LOC 0859Z 294DEG 41KT 4376 10018 

$$

MOHR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 12:44 AM CDT, 2 hours 31 minutes earlier.

Area forecast discussion, Aug 1, 12:44 AM CDT, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
1244 AM CDT MON AUG 1 2016

.UPDATE...
Issued at 627 PM CDT SUN JUL 31 2016

Still relatively quiet weather this evening with all of the
frontal action across the far western Dakotas. By late evening
these storms are expected to gradually push into the central
Dakotas, though most of the thunderstorm activity will likely
remain over North Dakota tonight. Adjusted pops to account for
slower motion of storms this evening. Otherwise, forecast remains
on track.

&&

.SHORT TERM...(This Evening through Tuesday Night)
Issued at 345 PM CDT SUN JUL 31 2016

Surface trough located along the Dakotas border with MT and WY is
the focus for thunderstorm development late this afternoon.
Currently seeing an increasing Cu field along this trough with some
showers and storms going up as well. Best deep layer shear is
further north and expect the highest areal coverage of storms to be
across ND. Although, still expect some degree of storms to affect
western into central SD through the evening hours. Given the amount
of instability and some shear to work with, any storm could become
strong to severe. Better threat over our CWA seems to be north
central SD, given the southern extent of deep layer shear.

Focus then shifts to Monday, with the surface low moving southeast
over SD. Surface boundary associated with the low moves through the
CWA during the afternoon/evening, with good convergence along the
front. With shear and instability around once again, looking at a
pretty good chance for strong to severe thunderstorms.

Surface high pressure moves into the region on Tuesday, with drier
and more stable conditions settling in. Temperatures will remain on
the warm/hot side though, with highs staying in the 80s and 90s.

.LONG TERM...(Wednesday through Sunday)
Issued at 345 PM CDT SUN JUL 31 2016

The long term starts off with a s/w ridge over the region early
Wednesday. However, a decent looking system passing through the
Northern Rockies will force a frontal boundary east across the
region late Wednesday and Wednesday night. An EML will accompany the
front and thus not completely sure about shower/tstorm coverage. But
for now will maintain relatively high pops given model suggested
QPF. After the front passes it should again turn dry until next
weekend.  Temperatures, overall, should average out right around
normal.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday Night)
Issued at 1231 AM CDT MON AUG 1 2016

VFR conditions are expected through this evening. Some MVFR or
possibly IFR cigs will be possible early Monday morning across
the east. The best chance will be at ATY, although ABR may also
experience some of the lower ceilings surging in on the moist
southeast winds. The current thunderstorm activity over and
southwest of MBG may impact PIR after 07Z. Have added VCTS, and
will increase winds/TS potential as needed.

&&

.ABR Watches/Warnings/Advisories...
SD...NONE.
MN...NONE.
&&

UPDATE...Wise
SHORT TERM...TMT
LONG TERM...TDK
AVIATION...KF
Hazardous weather outlook, Jul 31, 4:20 AM CDT, 22 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
420 AM CDT SUN JUL 31 2016

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-011200-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
420 AM CDT SUN JUL 31 2016 /320 AM MDT SUN JUL 31 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE TONIGHT. A FEW
STORMS COULD BE STRONG TO SEVERE...WITH THE MAIN THREATS BEING
STRONG WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL REMAIN POSSIBLE
MAINLY MONDAY AFTERNOON THROUGH MONDAY NIGHT. STRONG WINDS AND
HAIL WILL BE THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

KF

In the hours before

Special weather statement, Jul 31, 9:55 PM CDT, 5 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
855 PM MDT SUN JUL 31 2016

SDZ003-015-010400-
CORSON SD-DEWEY SD-
855 PM MDT SUN JUL 31 2016

...SIGNIFICANT WEATHER ADVISORY FOR DEWEY AND CORSON COUNTIES UNTIL
1000 PM MDT...

AT 855 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTH OF BULLHEAD...OR 18 MILES SOUTHWEST OF
MCLAUGHLIN...MOVING EAST AT 50 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
EAGLE BUTTE...MCLAUGHLIN...LANTRY...TIMBER LAKE...WAKPALA...
MCINTOSH...ISABEL...MORRISTOWN...FIRESTEEL...WATAUGA...
SOUTH EAGLE BUTTE...THUNDER HAWK...KLEIN RANCH...WALKER...PARADE...
SHAMBO RANCH...GLENCROSS...GREEN GRASS...
BULLHEAD AND LITTLE MOREAU REC AREA.

LAT...LON 4594 10200 4594 10053 4568 10044 4552 10051
      4519 10042 4496 10101 4496 10114 4499 10114
      4499 10150 4547 10147 4547 10200
TIME...MOT...LOC 0255Z 268DEG 45KT 4567 10113

WISE
Special weather statement, Jul 31, 11:01 PM CDT, 4 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1001 PM MDT SUN JUL 31 2016

SDZ003-015-010500-
CORSON SD-DEWEY SD-
1001 PM MDT SUN JUL 31 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DEWEY AND SOUTH
CENTRAL CORSON COUNTIES UNTIL 1100 PM MDT...

AT 1001 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR LITTLE MOREAU REC AREA...OR 22 MILES NORTH OF EAGLE
BUTTE...MOVING EAST AT 15 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
TIMBER LAKE...SPRING LAKE...WHITE HORSE...GLENCROSS AND LITTLE MOREAU
REC AREA.

LAT...LON 4525 10126 4539 10128 4563 10088 4525 10087
TIME...MOT...LOC 0401Z 256DEG 12KT 4533 10115

WISE

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 9:55 PM CDTSpecial Weather StatementABRCorson, Dewey65 min
Jul 31, 11:01 PM CDTSpecial Weather StatementABRCorson59 min
Aug 1, 12:43 AM CDTSevere Thunderstorm WarningABRJones, Stanley62 min
Aug 1, 2:25 AM CDTSevere Thunderstorm WarningABRJones50 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.